MENU

Man Who Took Excessive Erectile Dysfunction Drug Suffered Vision Problems

Close
A man who is in his mid-50s complained of several eye problems after drinking a bottle of liquid sildenafil, an erectile dysfunction medicine. Doctors said the patient saw "doughnut-shaped" spots in both his eyes.  ( Pixabay )

The more isn't necessarily always the better, as was the case of a Massachusetts man who drank too much of liquid sildenafil, an erectile dysfunction medicine, that adversely affected his eyesight.

The case, published on JAMA Ophthalmology, revealed that the man who was in his mid-50s took a whole 30 ml bottle of the erectile dysfunction med in one go, the dosage of which totaled 750 mg, or almost 10 times the recommended 80 mg. After which, the patient narrated he began seeing circular things, described as "doughnut-shaped field defects" in both eyes.

Overdosed Erectile Dysfunction Drug

Despite being disturbed with the shapes in his vision, the man didn't pay a visit to the doctor until after two months, when he finally went to the Massachusetts Eye and Ear. He was then told that he had problems with his retina, the part of the eye that receives light.

Hilary Brader, the specialist who saw the patient, said she never knew if the man had indeed recovered from his condition since he stopped going back for follow-up checkups. Test results would prove he had retinal cells problem, which doesn't have a treatment as of now.

Eye Problems

The man complained of painful, high sensitivity to light, a condition called photophobia, and night blindness, along with the doughnut-shaped spots in his eyes. These vision problems have long been associated with sildenafil, a known ingredient of Viagra, evidenced by the other cases in which men also experienced eye defects.

The erectile dysfunction drug is known for inhibiting phosphodiesterase 5, which helps in the regulation of blood flow to the penis. At the same time, it also inhibits the related type 6 of the enzyme in the retina.

"I am certain that others have seen similar cases, even if the mechanism of the toxicity was not as evident as in our case," Brader said and added this was to spread awareness on the link of the drug to the vision problem.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics